New York, 2021

Flash Flooding in New York, August 21, 2021

August 21, 2021 · NWS BUF · 2 events in 1 county or zone

7 inches was in place across the region. Several storms pushed to the northwest out of Pennsylvania and blossomed into a cluster of slow-moving storms in southern Chautauqua county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A subtropical air mass with dewpoints near 70 degrees and precipitable water values of roughly 1.7 inches was in place across the region. Several storms pushed to the northwest out of Pennsylvania and blossomed into a cluster of slow-moving storms in southern Chautauqua county. The storms slowed as they moved north while back-building in an unusual direction...to the east. Warm rain processes were likely dominating as the storm centroid on radar was below the freezing level and very little lightning was detected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 21, 4:09 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 21, 4:09 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
509 PM EDT Sat Aug 21 2021

.SYNOPSIS...
A warm and humid airmass will remain in place for the rest of the
weekend, allowing for a few scattered showers and thunderstorms
mainly during the afternoon and early evening. Heat and humidity
will continue through the middle of next week, along with the chance
of a few spotty showers and thunderstorms.

&&

.NEAR TERM /THROUGH SUNDAY/...
A weak mid level closed low over West Virginia and southwest PA
late this afternoon will drift east into the Mid Atlantic through
Sunday with a weak inverted trough in the mid levels extending
northward to the Lower Great Lakes. Weak vorticity maxima will
continue to drift north and west across our region in response to
flow around this weak mid level low, and a feed of Atlantic moisture
will also continue. Given how weak the forcing is, most of the
showers and thunderstorms through the rest of the weekend will be
closely tied to the diurnal cycle, with peak coverage during the
afternoon. Hurricane Henri will also move northward to the east of
this system, but have NO direct impact on our area.

Early this evening expect showers and a few thunderstorms to
continue to develop as diurnal heating peaks, with the best coverage
across the eastern Lake Ontario region and the western Finger Lakes
where the deepest moisture resides and forcing ahead of a weak
vorticity maxima provides an added boost. Coverage of rain will be
more sparse across far Western NY near Lake Erie, but a few showers
are still possible here as well.

The showers and storms will taper off by mid evening as the boundary
layer stabilizes. Plenty of low/mid level moisture will remain in
place overnight with partly to mostly cloudy skies. Despite the
cloud cover, abundant low level moisture and weak surface winds will
allow for patchy fog to develop. The most widespread fog will be
across the valleys of the Southern Tier and western Finger Lakes.

The fog will dissipate by mid morning Sunday. The abundant low level
moisture will combine with diurnal heating to support scattered
showers and thunderstorms in the afternoon, mainly across the higher
terrain inland from Lakes Erie and Ontario. Developing north/
northwest flow will allow stable lake shadows to spread inland
across the lake plains in the afternoon, decreasing the chance of
rain close to the lakes.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
...Remaining Uncomfortably Warm and Humid Throughout this
Period...

Sunday night tropical system Henri will slowly meander its way
north-northwestward along the New York-southern New England border...
while becoming increasingly absorbed by the deep-layer closed low
over the mid-Atlantic states. On this track the heavy rains directly
associated with Henri will remain safely confined to our southeast...
though the larger-scale trough and tropical airmass across our region
will still lead to the potential for some scattered showers and
isolated thunderstorms across eastern/southeastern portions of the
area.

On Monday the closed low will open up a bit and slowly lift north-
northeastward across western New England. In doing so...this will
keep Henri and any of its direct impacts again confined well to our
east...though daytime heating of our warm and soupy airmass should
again lead to the development of some diurnally-driven showers and
thunderstorms across our area. The potential for these will be highest
across the North Country and interior portions of the Finger Lakes
where support from the larger-scale trough and diurnal instability
will respectively be the greatest...with chances notably lowering
with increasing westward extent across the balance of the area...
particularly across the Niagara Frontier where the bulk of the day
looks to be dry. At this point the bulk of the activity still looks
to be scattered in nature...though a brief period of more numerous
showers/storms cannot be ruled out across the North Country/interior
Finger Lakes. With the tropical airmass that will be in place...the
main issue with any slow-moving storms would be locally heavy rainfall.

Monday night any lingering diurnally-driven convection will quickly
come to an end with nocturnal stabilization...and as the main mid/
upper level trough ejects northeastward across New England. Once these
end...building ridging at all levels will then supply our region with
fair and dry weather for the balance of this period.

Otherwise...it will remain uncomfortably warm and humid throughout
this period. Daytime highs in the low to mid 80s Monday will climb
into the mid and upper 80s Tuesday owing to the aforementioned building
ridging and attendant warmer temps aloft...while nighttime lows will
generally range from the mid 60s to around 70 each night...with
readings perhaps a few degrees "cooler" Monday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Humid conditions with near record warmth for some locations as H850T
hover near +19C/20C Wednesday ahead of a weak front. Chances for
showers and storms will tick up just ahead of this front Wednesday
evening, but then diminish a bit as instability wanes Wednesday
night. After that, there is still a lot of uncertainty among
the various guidance packages for Thursday and beyond. Have kept
low end chance POPs for now across most of the forecast area.
Could be another round of showers and storms Thursday but it
will all depend on the progression of the front.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms will persist into the early
evening. The greatest coverage is expected to be east and southeast
of Lake Ontario where the best forcing and instability reside. A few
of the heavier showers will reduce visibility to MVFR or lower
briefly, otherwise VFR will prevail outside the showers through this
evening with plenty of diurnal cumulus inland from the Great Lakes.

Most of the showers will end by mid to late evening as daytime
instability wanes. This will leave partly to mostly cloudy skies
overnight. Abundant low level moisture and light winds will allow
for patchy fog to develop, with the fog widespread across the
valleys of the Southern Tier and western Finger Lakes. Areas of IFR
will be found in the fog.

Fog will dissipate by mid morning Sunday, with low level moisture
evolving into a diurnal cumulus field. The cumulus field will
briefly have MVFR bases late morning through midday in some areas
before lifting into VFR in the afternoon. Widely scattered showers
and thunderstorms will develop again in the afternoon, especially
across higher terrain well inland from the lakes.

Outlook...

Monday...Mainly VFR with the chance of mainly afternoon and
early evening spotty showers and thunderstorms.
Tuesday...VFR.
Wednesday and Thursday...Mainly VFR. A chance of showers and
thunderstorms.

&&

.MARINE...
Winds will remain light through early next week with negligible wave
action. There will be a few scattered showers and thunderstorms each
afternoon and evening which may produce locally higher winds in a
few locations.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...JJR
LONG TERM...AR
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Aug 21, 4:18 AM EST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Sat Aug 21 2021

NYZ001>005-010>014-019>021-085-220930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
518 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-220930-
Oswego-Jefferson-Lewis-
518 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

There's a small chance that slow moving thunderstorms will produce
locally heavy rainfall and flooding today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There's a small chance that slow moving thunderstorms will produce
locally heavy rainfall and flooding on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Aug 21, 12:31 PM EST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
131 PM EDT Sat Aug 21 2021

NYZ007-211815-
Jefferson NY-
131 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern
Jefferson County through 215 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Adams Center, moving northwest at 10 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects and bring
         down a few small tree limbs. Torrential rainfall may result
         in ponding of water in poor drainage areas.

Locations impacted include...
Stony Point, Adams, Dexter, Henderson Harbor, Adams Center, Sackets
Harbor, Henderson, Smithville, Rodman, Lorraine, Chaumont, Belleville
and Point Peninsula.

This includes Interstate 81 between exits 41 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4391 7585 4370 7590 4381 7632 4409 7618
TIME...MOT...LOC 1729Z 114DEG 9KT 4389 7597

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Hitchcock
Special weather statement, Aug 21, 1:18 PM EST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Buffalo NY
218 PM EDT Sat Aug 21 2021

NYZ007-008-211915-
Jefferson NY-Lewis NY-
218 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of Jefferson and
central Lewis Counties through 315 PM EDT...

At 216 PM EDT, numerous slow moving showers and thunderstorms were
located across central Jefferson and northern Lewis counties. These
storms were moving west at about 10 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects and bring
         down a few small tree limbs. Torrential rainfall may result
         in ponding of water in poor drainage areas.

Locations impacted include...
Watertown, Fort Drum, Stony Point, Carthage, Lowville, Adams,
Dexter, Cedar Point State Park, Henderson Harbor, Barnes Corners,
Whetstone Gulf State Park, Denmark, New Bremen, Watson, Sackets
Harbor and Martinsburg.

This includes Interstate 81 between exits 41 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4380 7631 4389 7633 4392 7628 4393 7633
      4391 7633 4412 7638 4414 7635 4420 7631
      4420 7624 4423 7618 4409 7530 4367 7518
TIME...MOT...LOC 1816Z 114DEG 9KT 4386 7597

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Hitchcock
Special weather statement, Aug 21, 2:09 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
309 PM EDT Sat Aug 21 2021

NYZ007-212015-
Jefferson NY-
309 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of northeastern
Jefferson County through 415 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Redwood, or 12 miles southwest of Gouverneur,
moving northwest at 20 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall may result in
         ponding of water in poor drainage areas.

Locations impacted include...
Kring Point State Park, Redwood, Philadelphia, Alexandria Bay,
Theresa, Antwerp, Plessis, Oxbow and Muskellunge Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4440 7583 4439 7584 4432 7568 4426 7553
      4424 7551 4413 7571 4434 7598 4435 7595
      4440 7586
TIME...MOT...LOC 1908Z 143DEG 17KT 4425 7568

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JJR
Special weather statement, Aug 21, 4:21 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
521 PM EDT Sat Aug 21 2021

NYZ019-212215-
Chautauqua NY-
521 PM EDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of Chautauqua County
through 615 PM EDT...

At 519 PM EDT, Doppler radar was tracking several moderately strong
thunderstorms over the southern half of Chautauqua county. One was
centered near Clymer, or 20 miles west of Jamestown, moving
northwest at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Falconer,
Mayville, Clymer, Long Point State Park, Jamestown West, Chautauqua
Institution, Lake Erie State Park, Findley Lake, SUNY Fredonia,
Frewsburg, Chautauqua, Busti, Portland, Sheridan and Ripley.

This includes the following highways...
 Interstate 90 between exits 61 and 59.
 Interstate 86 between exits 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with these storms and may lead to
LOCALIZED flooding. An inch of rain in less than an hour will not
be uncommon. Do not drive your vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4244 7950 4246 7948 4255 7927 4226 7907
      4200 7908 4200 7976 4227 7976 4228 7973
      4231 7977
TIME...MOT...LOC 2119Z 136DEG 17KT 4203 7960

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RSH
Special weather statement, Aug 21, 5:55 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
655 PM EDT Sat Aug 21 2021

NYZ020-212345-
Cattaraugus NY-
655 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of northern Cattaraugus
County through 745 PM EDT...

At 653 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Salamanca, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashford, Ashford Hollow, New Albion, Dayton, Little Valley, Delevan,
East Otto, Cattaraugus, Otto, Ellicottville, Lime Lake-Machias,
Cattaraugus County Landfill and West Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Doppler radar has already estimated that over
an inch of rain has fallen, and another half to one inch is
possible. Some of the heavy rain is falling over areas that received
significant rainfall a couple days ago. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 4218 7900 4242 7901 4251 7848 4234 7848
TIME...MOT...LOC 2253Z 243DEG 13KT 4228 7884

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RSH

The radar

The Buffalo radar (KBUF), 94 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Chautauqua

When
August 21, 5:55 PM EST to 7:55 PM EST
Where
Chautauqua County, 0.69 mi N of Gerry to 0.94 mi NNE of Gerry
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.190, -79.250

Route 60 was reported to be closed in Gerry.

Flash Flood, Chautauqua

When
August 21, 6:05 PM EST to 8:00 PM EST
Where
Chautauqua County, 0.44 mi NW of Ross Mills to 0.57 mi NNW of Ross Mills
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.155, -79.226

East Ross Mills Road was closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982923, 982925.